April  2020, 19(4): 1847-1874. doi: 10.3934/cpaa.2020081

Bifurcations in periodic integrodifference equations in $ C(\Omega) $ Ⅱ: Discrete torus bifurcations

Institut für Mathematik, Universität Klagenfurt, Universitätsstraße 65–67, 9020 Klagenfurt, Austria

C.P. dedicates this paper to Professor Tomás Caraballo - friend and colleague - on the occasion of his 60th birthday

Received  April 2019 Revised  October 2019 Published  January 2020

We provide a convenient Neimark-Sacker bifurcation result for time-periodic difference equations in arbitrary Banach spaces. It ensures the bifurcation of "discrete invariant tori" caused by a pair of complex-conjugated Floquet multipliers crossing the complex unit circle. This criterion is made explicit for integrodifference equations, which are infinite-dimensional discrete dynamical systems popular in theoretical ecology, and are used to describe the temporal evolution and spatial dispersal of populations with nonoverlapping generations. As an application, we combine analytical and numerical tools for a detailed bifurcation analysis of a spatial predator-prey model. Since such realistic models can frequently only be studied numerically, we formulate our assumptions in such a fashion as to allow for numerically stable verification.

Citation: Christian Aarset, Christian Pötzsche. Bifurcations in periodic integrodifference equations in $ C(\Omega) $ Ⅱ: Discrete torus bifurcations. Communications on Pure and Applied Analysis, 2020, 19 (4) : 1847-1874. doi: 10.3934/cpaa.2020081
References:
[1]

C. Aarset and C. Pötzsche, Bifurcations in periodic integrodifference equations in $C(\Omega)$ I: Analytical results, submitted, 2019.

[2]

C. Aarset and C. Pötzsche, Bifurcations in periodic integrodifference equations in $C(\Omega)$ I: Applications and numerical results, submitted, 2019.

[3]

J. Bramburger and F. Lutscher, Analysis of integrodifference equations with a separable dispersal kernel, Acta Applicandae Mathematicae, 161 (2019), 127-151.  doi: 10.1007/s10440-018-0207-9.

[4] B. Buffoni and J. Toland, Analytic Theory of Global Bifurcation–An Introduction, University Press, Princeton, NJ, 2003.  doi: 10.1515/9781400884339.
[5]

D. Cohn, Measure Theory, Birkhäuser, Boston etc., 1980.

[6]

S. DayO. Junge and K. Mischaikow, A rigerous numerical method for the global dynamics of infinite-dimensional discrete dynamical systems, SIAM J. Appl. Dyn. Syst., 3 (2004), 117-160.  doi: 10.1137/030600210.

[7]

G. Engeln-Müllges and F. Uhlig, Numerical Algorithms with C, Springer, Heidelberg etc., 1996. doi: 10.1007/978-3-642-80043-6.

[8]

T. FariaW. Huang and J. Wu, Smoothness of center manifolds for maps and formal adjoints for semilinear FDEs in general Banach spaces, SIAM J. Math. Anal., 34 (2002), 173-203.  doi: 10.1137/S0036141001384971.

[9]

M. E. Hochstenbach, A Jacobi-Davidson type method for the product eigenvalue problem, J. Computational and Applied Mathematics, 212 (2008), 46-62.  doi: 10.1016/j.cam.2006.11.020.

[10]

G. Iooss, Bifurcation of maps and applications, Mathematics Studies, 36 (1979), North-Holland, Amsterdam etc.

[11]

H. G. Heuser, Functional Analysis, John Wiley & Sons, Chichester etc., 1982.

[12]

T. Kato, Perturbation Theory for Linear Operators (corrected 2nd ed.), Grundlehren der mathematischen Wissenschaften, 132 (1980), Springer, Berlin etc.

[13]

M. Kot and W. Schaffer, Discrete-time growth-dispersal models, Math. Biosc, 80 (1986), 109-136.  doi: 10.1016/0025-5564(86)90069-6.

[14]

M. Kot, Diffusion-driven period-doubling bifurcations, BioSystems, 22 (1989), 279-287. 

[15]

R. Kress, Linear Integral Equations ($3$rd ed.), Applied Mathematical Sciences, 82 (2014), Springer, Heidelberg etc.

[16]

D. Kressner, The periodic QR algorithm is a disguised QR algorithm, Linear Algebra and its Applications, 417 (2006), 423-433.  doi: 10.1016/j.laa.2003.06.014.

[17]

T. Krisztin, H.-O. Walther and J. Wu, Shape, Smoothness and Invariant Stratification of An Attracting Set for Delayed Monotone Positive Feedback, Fields Institute Monographs, 11 (1999), AMS, Providence, RI.

[18]

Y. A. Kuznetsov, Elements of Applied Bifurcation Theory, (3rd ed.), Applied Mathematical Sciences, 112 (2004), Springer, Berlin etc. doi: 10.1007/978-1-4757-3978-7.

[19]

O. E. Lanford Ⅲ, Bifurcation of periodic solutions into invariant tori, Lect. Notes Math, 322 (1973), pp. 159–192, Springer, Berlin etc.

[20]

D. Lay, Characterizations of the essential spectrum of F. E. Browder, Bull. Am. Math. Soc, 74 (1968), 246-248.  doi: 10.1090/S0002-9904-1968-11905-6.

[21]

R. Martin, Nonlinear operators and differential equations in Banach spaces, Pure and Applied Mathematics, 11 (1976), John Wiley & Sons, Chichester etc.

[22]

M. NeubertM. Kot and M. Lewis, Dispersal and pattern formation in a discrete-time predator-prey model, Theor. Popul. Biol, 48 (1995), 7-43. 

[23]

R. D. Nussbaum, The radius of the essential spectrum, Duke Math. J., 37 (1970), 473-478. 

[24]

C. Pötzsche, Bifurcations in a periodic discrete-time environment, Nonlin. Analysis: Real World Applications, 14 (2013), 53-82.  doi: 10.1016/j.nonrwa.2012.05.002.

[25]

C. Pötzsche, Numerical dynamics of integrodifference equations: Basics and discretization errors in a $C^0$-setting, Applied Mathematics and Computation, 354 (2019), 422-443.  doi: 10.1016/j.amc.2019.02.033.

[26]

C. Pötzsche and E. Ruß, Reduction principle for nonautonomous integrodifference equations at work, manuscript, (2019).

[27]

G. Röst, Neimark-Sacker bifurcation for periodic delay differential equations, Nonlin. Analysis (TMA), 60 (2005), 1025-1044.  doi: 10.1016/j.na.2004.08.043.

[28]

G. Röst, Bifurcation of periodic delay differential equations at points of $1:4$ resonance, Functional Differential Equations, 13 (2006), 585-602. 

[29] D. Ruelle, Elements of Differentiable Dynamics and Bifurcation Theory, Academic Press, Boston etc., 1989. 
[30]

R. J. Sacker, Chapter 2 of authors's 1964 dissertation, J. Difference Equ. Appl., 15 (2009), 759-774.  doi: 10.1080/10236190802357735.

[31]

E. Zeidler, Applied Functional Analysis: Main Principles and Their Applications, Applied Mathematical Sciences, 109 (1995), Springer, Heidelberg etc.

show all references

References:
[1]

C. Aarset and C. Pötzsche, Bifurcations in periodic integrodifference equations in $C(\Omega)$ I: Analytical results, submitted, 2019.

[2]

C. Aarset and C. Pötzsche, Bifurcations in periodic integrodifference equations in $C(\Omega)$ I: Applications and numerical results, submitted, 2019.

[3]

J. Bramburger and F. Lutscher, Analysis of integrodifference equations with a separable dispersal kernel, Acta Applicandae Mathematicae, 161 (2019), 127-151.  doi: 10.1007/s10440-018-0207-9.

[4] B. Buffoni and J. Toland, Analytic Theory of Global Bifurcation–An Introduction, University Press, Princeton, NJ, 2003.  doi: 10.1515/9781400884339.
[5]

D. Cohn, Measure Theory, Birkhäuser, Boston etc., 1980.

[6]

S. DayO. Junge and K. Mischaikow, A rigerous numerical method for the global dynamics of infinite-dimensional discrete dynamical systems, SIAM J. Appl. Dyn. Syst., 3 (2004), 117-160.  doi: 10.1137/030600210.

[7]

G. Engeln-Müllges and F. Uhlig, Numerical Algorithms with C, Springer, Heidelberg etc., 1996. doi: 10.1007/978-3-642-80043-6.

[8]

T. FariaW. Huang and J. Wu, Smoothness of center manifolds for maps and formal adjoints for semilinear FDEs in general Banach spaces, SIAM J. Math. Anal., 34 (2002), 173-203.  doi: 10.1137/S0036141001384971.

[9]

M. E. Hochstenbach, A Jacobi-Davidson type method for the product eigenvalue problem, J. Computational and Applied Mathematics, 212 (2008), 46-62.  doi: 10.1016/j.cam.2006.11.020.

[10]

G. Iooss, Bifurcation of maps and applications, Mathematics Studies, 36 (1979), North-Holland, Amsterdam etc.

[11]

H. G. Heuser, Functional Analysis, John Wiley & Sons, Chichester etc., 1982.

[12]

T. Kato, Perturbation Theory for Linear Operators (corrected 2nd ed.), Grundlehren der mathematischen Wissenschaften, 132 (1980), Springer, Berlin etc.

[13]

M. Kot and W. Schaffer, Discrete-time growth-dispersal models, Math. Biosc, 80 (1986), 109-136.  doi: 10.1016/0025-5564(86)90069-6.

[14]

M. Kot, Diffusion-driven period-doubling bifurcations, BioSystems, 22 (1989), 279-287. 

[15]

R. Kress, Linear Integral Equations ($3$rd ed.), Applied Mathematical Sciences, 82 (2014), Springer, Heidelberg etc.

[16]

D. Kressner, The periodic QR algorithm is a disguised QR algorithm, Linear Algebra and its Applications, 417 (2006), 423-433.  doi: 10.1016/j.laa.2003.06.014.

[17]

T. Krisztin, H.-O. Walther and J. Wu, Shape, Smoothness and Invariant Stratification of An Attracting Set for Delayed Monotone Positive Feedback, Fields Institute Monographs, 11 (1999), AMS, Providence, RI.

[18]

Y. A. Kuznetsov, Elements of Applied Bifurcation Theory, (3rd ed.), Applied Mathematical Sciences, 112 (2004), Springer, Berlin etc. doi: 10.1007/978-1-4757-3978-7.

[19]

O. E. Lanford Ⅲ, Bifurcation of periodic solutions into invariant tori, Lect. Notes Math, 322 (1973), pp. 159–192, Springer, Berlin etc.

[20]

D. Lay, Characterizations of the essential spectrum of F. E. Browder, Bull. Am. Math. Soc, 74 (1968), 246-248.  doi: 10.1090/S0002-9904-1968-11905-6.

[21]

R. Martin, Nonlinear operators and differential equations in Banach spaces, Pure and Applied Mathematics, 11 (1976), John Wiley & Sons, Chichester etc.

[22]

M. NeubertM. Kot and M. Lewis, Dispersal and pattern formation in a discrete-time predator-prey model, Theor. Popul. Biol, 48 (1995), 7-43. 

[23]

R. D. Nussbaum, The radius of the essential spectrum, Duke Math. J., 37 (1970), 473-478. 

[24]

C. Pötzsche, Bifurcations in a periodic discrete-time environment, Nonlin. Analysis: Real World Applications, 14 (2013), 53-82.  doi: 10.1016/j.nonrwa.2012.05.002.

[25]

C. Pötzsche, Numerical dynamics of integrodifference equations: Basics and discretization errors in a $C^0$-setting, Applied Mathematics and Computation, 354 (2019), 422-443.  doi: 10.1016/j.amc.2019.02.033.

[26]

C. Pötzsche and E. Ruß, Reduction principle for nonautonomous integrodifference equations at work, manuscript, (2019).

[27]

G. Röst, Neimark-Sacker bifurcation for periodic delay differential equations, Nonlin. Analysis (TMA), 60 (2005), 1025-1044.  doi: 10.1016/j.na.2004.08.043.

[28]

G. Röst, Bifurcation of periodic delay differential equations at points of $1:4$ resonance, Functional Differential Equations, 13 (2006), 585-602. 

[29] D. Ruelle, Elements of Differentiable Dynamics and Bifurcation Theory, Academic Press, Boston etc., 1989. 
[30]

R. J. Sacker, Chapter 2 of authors's 1964 dissertation, J. Difference Equ. Appl., 15 (2009), 759-774.  doi: 10.1080/10236190802357735.

[31]

E. Zeidler, Applied Functional Analysis: Main Principles and Their Applications, Applied Mathematical Sciences, 109 (1995), Springer, Heidelberg etc.

Figure 1.  Supercritical discrete torus bifurcation from a branch of $ \theta $-periodic solutions $ \phi(\alpha) $ (dotted) to (△α) into an $ \theta $-periodic invariant set $ {\mathcal T}_\alpha\subset {\mathcal U} $ (solid lines), where $ \theta = 4 $
Figure 2.  Absolute value, real part and imaginary part of $ \nu_+(\alpha) $
Figure 3.  Invariant circles displaying total populations from a Neimark-Sacker bifurcation in the autonomous IDE (△α) with right-hand side (5.1) at $ \alpha^\ast = \sqrt{3} $ (left) and $ \alpha^\ast = -\sqrt{3} $ (right). Attractive objects are in green, repulsive ones in red
Figure 4.  Schematic bifurcation diagram for the predator-prey model (△α) given by (5.3). For instance, non-primary bifurcations along the trivial solution are ignored
Figure 5.  $ 4 $-periodic solution branch $ \phi(\alpha) $ to the IDE (△α) with right-hand side (5.3) for $ \alpha\in[0.5, 2.3] $. The distribution of the prey $ \phi^1(\alpha) $ is marked in green, while the predators $ \phi^2(\alpha) $ vary from blue to yellow
Figure 6.  $ 4 $-periodic invariant circles displaying total populations from a Neimark-Sacker bifurcation in the IDE (△α) with right-hand side (5.3) for $ \alpha = 0.9 $ (top), $ \alpha = 0.95 $ (center), $ \alpha = 1 $ (bottom)
Figure 7.  Floquet multipliers $ \lambda^i(\alpha) $ along the $ 4 $-periodic coexistence solution branch $ \phi(\alpha) $ of (△α) indicating three critical parameter values $ \alpha_i^\ast $ in the interval $ [0.5, 2.3] $
Figure 8.  Assumptions on the spectrum $ \sigma(D_1\Pi(0, \alpha^\ast))\subset {\mathbb C} $ with essential radius $ r_0 $ in Thm. A.1
Table 1.  The powers of $ \nu_\ast $ are verifying the nonresonance condition 4.2(ⅰ)
$ l $ $ \nu_\ast^l $
$ 1 $ $ -0.201-0.980\iota $
$ 2 $ $ -0.919+0.393\iota $
$ 3 $ $ 0.570+0.822\iota $
$ 4 $ $ 0.691-0.723\iota $
$ l $ $ \nu_\ast^l $
$ 1 $ $ -0.201-0.980\iota $
$ 2 $ $ -0.919+0.393\iota $
$ 3 $ $ 0.570+0.822\iota $
$ 4 $ $ 0.691-0.723\iota $
Table 2.  Critical parameters $ \alpha_i^\ast $ where Floquet multipliers along $ \phi(\alpha) $ cross $ {\mathbb S}^1 $, the transversality condition $ \rho_i^\ast $ and the bifurcation indicator $ \delta_i^\ast $
$ i $ $ \alpha_i^\ast $ $ \rho_i^\ast $ $ \delta_i^\ast $
1 0.91831 1.9260 -0.859
2 1.28936 1.5721 -0.395
3 2.17617 1.0357 -0.318
$ i $ $ \alpha_i^\ast $ $ \rho_i^\ast $ $ \delta_i^\ast $
1 0.91831 1.9260 -0.859
2 1.28936 1.5721 -0.395
3 2.17617 1.0357 -0.318
Table 3.  The powers of $ \lambda_+(\alpha_i^\ast) $, verifying the nonresonance condition in Thm. 4.2(ⅲ)
$ i $ $ \lambda_+(\alpha_i^\ast) $ $ \lambda_+(\alpha_i^\ast)^2 $ $ \lambda_+(\alpha_i^\ast)^3 $ $ \lambda_+(\alpha_i^\ast)^4 $
1 $ -0.937 + 0.350\iota $ $ 0.755 - 0.656\iota $ $ -0.478 + 0.878\iota $ $ 0.140 - 0.990\iota $
2 $ -0.970 + 0.243\iota $ $ 0.881 - 0.472\iota $ $ -0.740 + 0.673\iota $ $ 0.554 - 0.833\iota $
3 $ -0.428 + 0.904\iota $ $ -0.633 - 0.774\iota $ $ 0.971 - 0.241\iota $ $ -0.198 + 0.980\iota $
$ i $ $ \lambda_+(\alpha_i^\ast) $ $ \lambda_+(\alpha_i^\ast)^2 $ $ \lambda_+(\alpha_i^\ast)^3 $ $ \lambda_+(\alpha_i^\ast)^4 $
1 $ -0.937 + 0.350\iota $ $ 0.755 - 0.656\iota $ $ -0.478 + 0.878\iota $ $ 0.140 - 0.990\iota $
2 $ -0.970 + 0.243\iota $ $ 0.881 - 0.472\iota $ $ -0.740 + 0.673\iota $ $ 0.554 - 0.833\iota $
3 $ -0.428 + 0.904\iota $ $ -0.633 - 0.774\iota $ $ 0.971 - 0.241\iota $ $ -0.198 + 0.980\iota $
[1]

Yunshyong Chow, Sophia Jang. Neimark-Sacker bifurcations in a host-parasitoid system with a host refuge. Discrete and Continuous Dynamical Systems - B, 2016, 21 (6) : 1713-1728. doi: 10.3934/dcdsb.2016019

[2]

Xiaoling Li, Guangping Hu, Zhaosheng Feng, Dongliang Li. A periodic and diffusive predator-prey model with disease in the prey. Discrete and Continuous Dynamical Systems - S, 2017, 10 (3) : 445-461. doi: 10.3934/dcdss.2017021

[3]

Jicai Huang, Sanhong Liu, Shigui Ruan, Xinan Zhang. Bogdanov-Takens bifurcation of codimension 3 in a predator-prey model with constant-yield predator harvesting. Communications on Pure and Applied Analysis, 2016, 15 (3) : 1041-1055. doi: 10.3934/cpaa.2016.15.1041

[4]

Jicai Huang, Yijun Gong, Shigui Ruan. Bifurcation analysis in a predator-prey model with constant-yield predator harvesting. Discrete and Continuous Dynamical Systems - B, 2013, 18 (8) : 2101-2121. doi: 10.3934/dcdsb.2013.18.2101

[5]

Ming Liu, Dongpo Hu, Fanwei Meng. Stability and bifurcation analysis in a delay-induced predator-prey model with Michaelis-Menten type predator harvesting. Discrete and Continuous Dynamical Systems - S, 2021, 14 (9) : 3197-3222. doi: 10.3934/dcdss.2020259

[6]

Qing Zhu, Huaqin Peng, Xiaoxiao Zheng, Huafeng Xiao. Bifurcation analysis of a stage-structured predator-prey model with prey refuge. Discrete and Continuous Dynamical Systems - S, 2019, 12 (7) : 2195-2209. doi: 10.3934/dcdss.2019141

[7]

Tongtong Chen, Jixun Chu. Hopf bifurcation for a predator-prey model with age structure and ratio-dependent response function incorporating a prey refuge. Discrete and Continuous Dynamical Systems - B, 2022  doi: 10.3934/dcdsb.2022082

[8]

Hongyong Zhao, Daiyong Wu. Point to point traveling wave and periodic traveling wave induced by Hopf bifurcation for a diffusive predator-prey system. Discrete and Continuous Dynamical Systems - S, 2020, 13 (11) : 3271-3284. doi: 10.3934/dcdss.2020129

[9]

Wenjie Li, Lihong Huang, Jinchen Ji. Globally exponentially stable periodic solution in a general delayed predator-prey model under discontinuous prey control strategy. Discrete and Continuous Dynamical Systems - B, 2020, 25 (7) : 2639-2664. doi: 10.3934/dcdsb.2020026

[10]

Shanshan Chen, Jianshe Yu. Stability and bifurcation on predator-prey systems with nonlocal prey competition. Discrete and Continuous Dynamical Systems, 2018, 38 (1) : 43-62. doi: 10.3934/dcds.2018002

[11]

Xiao He, Sining Zheng. Bifurcation analysis and dynamic behavior to a predator-prey model with Beddington-DeAngelis functional response and protection zone. Discrete and Continuous Dynamical Systems - B, 2020, 25 (12) : 4641-4657. doi: 10.3934/dcdsb.2020117

[12]

Eric Avila-Vales, Gerardo García-Almeida, Erika Rivero-Esquivel. Bifurcation and spatiotemporal patterns in a Bazykin predator-prey model with self and cross diffusion and Beddington-DeAngelis response. Discrete and Continuous Dynamical Systems - B, 2017, 22 (3) : 717-740. doi: 10.3934/dcdsb.2017035

[13]

Qizhen Xiao, Binxiang Dai. Heteroclinic bifurcation for a general predator-prey model with Allee effect and state feedback impulsive control strategy. Mathematical Biosciences & Engineering, 2015, 12 (5) : 1065-1081. doi: 10.3934/mbe.2015.12.1065

[14]

Yanfei Du, Ben Niu, Junjie Wei. A predator-prey model with cooperative hunting in the predator and group defense in the prey. Discrete and Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021298

[15]

Peng Feng. On a diffusive predator-prey model with nonlinear harvesting. Mathematical Biosciences & Engineering, 2014, 11 (4) : 807-821. doi: 10.3934/mbe.2014.11.807

[16]

Julián López-Gómez, Eduardo Muñoz-Hernández. A spatially heterogeneous predator-prey model. Discrete and Continuous Dynamical Systems - B, 2021, 26 (4) : 2085-2113. doi: 10.3934/dcdsb.2020081

[17]

Yu-Shuo Chen, Jong-Shenq Guo, Masahiko Shimojo. Recent developments on a singular predator-prey model. Discrete and Continuous Dynamical Systems - B, 2021, 26 (4) : 1811-1825. doi: 10.3934/dcdsb.2020040

[18]

Ronald E. Mickens. Analysis of a new class of predator-prey model. Conference Publications, 2001, 2001 (Special) : 265-269. doi: 10.3934/proc.2001.2001.265

[19]

Rui Xu, M.A.J. Chaplain, F.A. Davidson. Periodic solutions of a discrete nonautonomous Lotka-Volterra predator-prey model with time delays. Discrete and Continuous Dynamical Systems - B, 2004, 4 (3) : 823-831. doi: 10.3934/dcdsb.2004.4.823

[20]

Bing Zeng, Shengfu Deng, Pei Yu. Bogdanov-Takens bifurcation in predator-prey systems. Discrete and Continuous Dynamical Systems - S, 2020, 13 (11) : 3253-3269. doi: 10.3934/dcdss.2020130

2020 Impact Factor: 1.916

Metrics

  • PDF downloads (192)
  • HTML views (112)
  • Cited by (0)

Other articles
by authors

[Back to Top]